[Skip to Content]
[Skip to Content Landing]
Other Articles
December 23, 1950

PERIARTERITIS OCCURRING DURING PROPYLTHIOURACIL THERAPY

Author Affiliations

New York

Resident in Medicine, First Medical Service, Roosevelt Hospital.

JAMA. 1950;144(17):1453-1454. doi:10.1001/jama.1950.62920170007008a
Abstract

Reactions to propylthiouracil are uncommon but still occur, as evidenced by the reports of several authors, including Bartels.1 Although periarteritis nodosa due to thiourea has been reported,2 the following case is the first to show that propylthiouracil may cause fatal generalized periarteritis.

REPORT OF CASE  The patient, M. W., was first seen in the Roosevelt Hospital outpatient clinic in 1940, at which time she weighed 114 pounds (51.7 Kg.), had a blood pressure of 160/90 and a pulse rate of 100 with a regular sinus rhythm. When she was next seen, in March 1948, the blood pressure was 210/100, pulse rate 100, weight 106 pounds (48.1 Kg.), and an enlarged heart with a blowing systolic murmur at the apex was noted. Four months before entry the patient became hypersensitive and irritable after emotional trauma. One month before her entry to the Roosevelt Hospital it was noted in the

×